Kentucky, 2017

Flash Flooding and Hail in Kentucky, May 19, 2017

May 19, 2017 · NWS JKL · 13 events in 8 counties and zones

Numerous thunderstorms developed this morning and early afternoon. Training and repeated rounds of rainfall over the same areas led to many reports of flash flooding across portions of Perry, Pike, and Floyd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
$1,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed this morning and early afternoon. Training and repeated rounds of rainfall over the same areas led to many reports of flash flooding across portions of Perry, Pike, and Floyd Counties. Later into the evening, a complex of storms moved southeast into eastern Kentucky. These storms produced several reports of damaging wind gusts along with an isolated report of large hail, up to the size of golf balls. Additionally, a funnel cloud was spotted southwest of Waltz in Rowan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 7:13 AM EST, 42 minutes earlier.

Area forecast discussion, May 19, 7:13 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 AM EDT Fri May 19 2017

.UPDATE...
Issued at 813 AM EDT FRI MAY 19 2017

Scattered showers and thunderstorms have developed and are mainly
moving off to the east, affecting locations mainly south of the
Mountain Parkway. This activity should diminish towards the late
morning hours, as forcing relaxes. There is some question as to
the potential of redevelopment during peak heating. The latest
HRRR suggests another more organized batch of convection to move
in from central Kentucky, so will leave in the current uptick in
convection later in the day.

&&

.SHORT TERM...(Today through Saturday)
Issued at 353 AM EDT FRI MAY 19 2017

The latest surface map features retreating high pressure off of
the Carolina Coast, with a quasi-stationary front aligned from the
Ohio Valley to the southern Plains. Aloft, a high pressure ridge
remains poised across the Gulf of Mexico, with an upper level low
spiraling near the Four Corners region. Moisture has been on the
increase across eastern Kentucky, with temperatures running
several degrees warmer in the cooler valleys compared to this time
yesterday.

The models are in good agreement through the short term, with the
upper level low gradually shifting to the east through the first
half of the weekend. For eastern Kentucky, a continuation of well
above normal temperatures as well as the threat of some scattered
convection will be the rule.

For today, a subtle short wave trough will bring enough forcing
to allow for some scattered convection through this morning. Once
this feature exits by early this afternoon, there may be a lull in
the activity, before a slight uptick occurs late in the day, with
peaking heating. Temperatures today will top out in the low to mid
80s.

Expect convection to die off quickly this evening, with perhaps
another slight increase in coverage near and north of the Mountain
Parkway towards dawn once again, as a warm front develops to our
west and northwest. Lows will be in the low to mid 60s. On
Saturday, POPs will likely be less, as the upper level ridge
reasserts itself, and flow backs at the low levels. The latest NAM
and CAMs support this scenario. As such, have undercut the
blended POPs and gone with warmer highs. Temperatures will rebound
to the mid to upper 80s, perhaps threatening a few record highs.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM EDT FRI MAY 19 2017

The period will be met with upper level ridge breaking down and
heights gradually falling, as an upper level low ejects into the
upper Midwest. At the surface, an area of low pressure will eject
with the upper low and a trailing cold front will begin to march
east. This will spread rain showers and thunderstorms east into
the region early Sunday morning into Sunday night. Main concern
will be for some of these storms could bring brief heavy rainfall
given the higher PWAT values and fairly high freezing levels.
Otherwise storms should be tame given the lack of shear based on
the forecast soundings. In the wake of the front a surface high
will progress east as heights continue to decline. This will bring
drying conditions to the region and probably some ridge/valley
splits on Monday night into Tuesday morning.

The models do begin to diverge some as we move through the
remainder of the forecast period. However, the latest ECMWF seems
to be leaning toward the 00Z GFS. A deep upper low is expected to
form in the Upper Midwest and this will progress east. The base of
this trough will swing through the region by late in the period.
That said, a front will progress through the region Late Tuesday
into Wednesday. Given the timing remains more uncertain on this
trough and how it will evolve will lean closely to the blended
POPs for now. Despite the uncertainties the amplitude of the
trough will bring temperatures down near and even below normal for
this time of year by the end of the week, with afternoon highs
remaining in the upper 60s Wednesday into Thursday. The CIPS
analog and CPC also show this in the 6 to 10 day temperature
outlooks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 813 AM EDT FRI MAY 19 2017

A passing short wave trough will continue to allow for scattered
convection across southeastern Kentucky through 16z. This will
bring MVFR to IFR conditions across locations directly in the
path of showers and thunderstorms. The convective coverage will
likely diminish into early this afternoon, with some storms
possibly redeveloping late in the day, before diminishing once
again this evening. Winds will remain light and variable through
this morning, before becoming southwest at 5 to 10 kts during the
afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, May 19, 3:11 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
411 AM EDT Fri May 19 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
411 AM EDT Fri May 19 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are expected through early
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
early Monday morning, and from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN

In the hours before

Special weather statement, May 19, 6:01 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 AM EDT FRI MAY 19 2017

KYZ107-109-110-112-191130-
Breathitt-Floyd-Johnson-Magoffin-
701 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...

At 701 AM EDT, a strong thunderstorm was located over Tiptop, or 8
miles south of Salyersville, moving east at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Martin, Allen,
Fredville, Oaklawn Estates, Bammer, Fitz, Gunlock, Lancer, Carver,
Daisydell, Burning Fork, Meally, Collista, Orchard, West Van Lear and
Dotson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3752 8316 3769 8321 3784 8271 3757 8263
TIME...MOT...LOC 1101Z 256DEG 30KT 3763 8310

GEOGERIAN
Special weather statement, May 19, 6:19 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 AM EDT FRI MAY 19 2017

KYZ068-069-111-114-191145-
Jackson-Lee-Owsley-Rockcastle-
719 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...JACKSON...
EAST CENTRAL ROCKCASTLE AND SOUTHWESTERN LEE COUNTIES...

At 719 AM EDT, a strong thunderstorm was located over Dango, or 8
miles southwest of McKee, moving east at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
McKee, Carico, Travellers Rest, Blake, Robinet, Zekes Point, Shop
Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Horse Lick,
Earnestville, Hurley, Settle Store, Delvinta, Moores Creek, Parrot
and Johnetta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3742 8423 3754 8379 3734 8372 3735 8378
      3733 8379 3733 8383 3730 8387 3727 8406
      3728 8405 3730 8410 3732 8410 3734 8412
      3731 8414 3730 8419
TIME...MOT...LOC 1119Z 255DEG 29KT 3736 8411

GEOGERIAN
Special weather statement, May 19, 6:49 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
749 AM EDT FRI MAY 19 2017

KYZ119-120-191215-
Martin-Pike-
749 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN AND NORTHWESTERN
PIKE COUNTIES...

At 748 AM EDT, a strong thunderstorm was located over Heenan, or 12
miles west of Williamson, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Forest Hills, Rural, Moree, Gulnare, Turkey Creek, Belfry, Hatfield
Station, Heisey, Coalpoint, Heenan, Whitepost, Pleasant, Conder,
Sidney, Oppy, Piso, Laura, Varney, McClure and Jarad.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3762 8219 3760 8255 3768 8258 3768 8256
      3769 8259 3774 8261 3781 8238 3776 8233
      3776 8231 3774 8233 3770 8230 3767 8230
      3765 8223 3763 8222 3763 8219 3765 8218
      3763 8217
TIME...MOT...LOC 1148Z 256DEG 29KT 3768 8250

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 125 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 19, 7:55 AM EST
Where
Pulaski County, 1 mi SSW of Science Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.167, -84.627

A trained spotter reported trees and power lines downed near Science Hill.

Flash Flood, Perry

When
May 19, 9:40 AM EST
Where
Perry County, 0.5 mi SW of Bulan to 0.46 mi SW of Bulan
Cause
Heavy Rain
Property damage
$100
Reported by
Emergency Manager
Coordinates
37.295, -83.176

Emergency management relayed flash flooding near Bulan, where six inches of water was flowing over Ajax Hollow Road and Indianhead Hollow.

Flash Flood, Pike

When
May 19, 9:54 AM EST to 10:06 AM EST
Where
Pike County, 2.19 mi N of Kimper to 0.67 mi NNW of Kimper
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.531, -82.358

Emergency management relayed reports of flowing water over Callahan Branch and Peter Fork Road near Buskirk, knocking a few homes off of their foundations.

Flash Flood, Floyd

When
May 19, 10:57 AM EST
Where
Floyd County, 0.67 mi NE of Amba to 0.52 mi NW of Boldman
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.536, -82.641

A local emergency manager reported water running over Kentucky Highway 979 near Harold.

Flash Flood, Floyd

When
May 19, 11:32 AM EST to 11:45 AM EST
Where
Floyd County, 1.1 mi E of Drift to 0.97 mi WSW of Alphoretta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.480, -82.750

Emergency management relayed reports of numerous roadways containing flowing water over them throughout Floyd County, including Kentucky Highway 1210. One road had high enough water to reach the hoods of cars near Martin, while several roads were closed due to culverts being washed out from Martin to Drift.

Funnel Cloud, Rowan

When
May 19, 8:00 PM EST
Where
Rowan County, 2.28 mi WSW of Waltz
Reported by
Public
Coordinates
38.310, -83.470

A funnel cloud was sighted near Waltz.

Hail, Wolfe

When
May 19, 8:40 PM EST
Where
Wolfe County, 0.88 mi SW of Rogers
Measured
1.75 in hail
Reported by
Public
Coordinates
37.740, -83.640

A citizen reported up to golf ball sized hail near Rogers.

Thunderstorm Wind, Breathitt

When
May 19, 8:42 PM EST
Where
Breathitt County, 0.69 mi N of Frozen Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.610, -83.420

A tree was blown down south of Vancleve.

Thunderstorm Wind, Magoffin

When
May 19, 9:16 PM EST
Where
Magoffin County, 0.55 mi W of Salyersville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.750, -83.080

A tree and a large limb were blown down near Salyersville.

Thunderstorm Wind, Floyd

When
May 19, 9:35 PM EST
Where
Floyd County, 1.09 mi W of Brainard
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -82.920

A tree was blown down around mile marker 2 on Kentucky Highway 114 west of Prestonsburg.

Thunderstorm Wind, Breathitt

When
May 19, 9:39 PM EST to 9:40 PM EST
Where
Breathitt County, 0.69 mi S of Stevenson to 1.76 mi NE of Guage
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.570, -83.270

A couple of trees were blown down along Kentucky Highway 30 east of Jackson to northeast of Guage.

Hail, Floyd

When
May 19, 9:40 PM EST
Where
Floyd County, 3.01 mi NW of Brainard
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -82.940

A citizen reported quarter sized hail west of Prestonsburg.

Thunderstorm Wind, Magoffin

When
May 19, 9:52 PM EST
Where
Magoffin County, 2.07 mi S of Gunlock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.520, -82.930

A tree was blown down on Straight Fork Road south of Gunlock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688101, 688102, 688103, 688104, 688107, 688220, 688229, 688232, 688236, 688243, 688246, 688224, 688252.